The process of quitting tobacco and nicotine can be really difficult, but the support of family and friends can help ease some of the hard times. By lending a hand and offering encouragement along the way, you’re playing a key role in helping your friend or loved one quit for good.
But really, how can I help?
For starters, people who have just quit tobacco often like to have something to chew on, so why not keep a supply of healthy snacks in the house? Or try one of these other tips:
- Do things together to pass the time. Play cards or board games, watch videos, go for walks or just talk.
- Give support and encouragement, but don’t act like a prison guard or a watchdog. Nagging doesn’t help — it can actually make people want to smoke.
- Be a good listener if they want to talk about their cravings or what they enjoyed about smoking or using tobacco. But don’t force them to talk if they don’t want to.
If you vape or smoke, use the information on this website to help you quit. If you aren't ready to quit, hide your cigarettes and try not to smoke in front of an ex-smoker. Go outside to use any tobacco product and ask others to do the same.
What should I expect?
For a while, ex-smokers can be in a bad mood — angry, nervous and even irritable. The bad mood is part of the nicotine addiction withdrawal, and it will pass with time. Just try to be patient with them as they’re going through this process. It’s also important to remember that even if you used to smoke or vape, you can’t know how hard or easy quitting is for another person. Everyone’s path to quitting is different, so never tell the ex-smoker he or she is making too much of a fuss about it.
*And finally, if the quitter is using a non-nicotine replacement prescription medicine containing bupropion hydrochloride or varenicline, stay alert to any serious mood or behavior changes or an intent to cause harm. Varenicline and bupropion have been associated with reports of behavior changes including hostility, agitation, depressed mood, and suicidal thoughts or actions, according to the FDA. If you notice serious signs in someone who is taking varenicline or bupropion, urge them to stop taking the drug and to call a health care professional right away.